Hail, Sheridan
- When
- June 20, 1:25 PM MST
- Where
- Sheridan County, Dayton
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.880, -107.270
An isolated thunderstorm produced some severe hail in Dayton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe hail in Dayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 20, 1:06 PM MST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
206 PM MDT Mon Jun 20 2022
.DISCUSSION...
Tonight through Tuesday night...
Upper trough moving through the region today will continue to
bring areas of showers and thunderstorms through the evening.
A few strong to severe thunderstorms are possible over southeast
Montana this afternoon/evening with modest instability and shear
in place. Latest guidance has shifted the corridor of best
instability a bit farther east into the Dakotas, and latest SPC
outlook reflects this, with a marginal risk of severe weather
across the east. The upper trough will lift north and east of the
area tonight, causing showers and thunderstorms to gradually
decrease. Flow turns more zonal over the area on Tuesday as the
aforementioned trough exits the region. Winds will be breezy on
the backside of the system across the east, while some weak ascent
sliding through the area may provide enough forcing for a few
showers or thunderstorms over the southern mountains.
High temperatures will continue to run on the cool side on
Tuesday, with highs in the upper 60s to 70s. Lows tonight and
Tuesday night will range from the 40s to lower 50s. STP
Wednesday through Monday...
Extended period will start off generally warm and dry as zonal
flow over the region promotes better mixing and less cloud cover.
Weather turns more unsettled by the end of the work week as a
blocking pattern upstream puts the area under cyclonic northwest
flow. A couple different waves dropping through the region look to
bring shower and thunderstorm chances Friday and into the weekend.
Unlike previous systems over the past week, these systems do not
appear to have connections to high moisture regions.
Temperatures are forecast in the 80s Wednesday and Thursday, with
a few locations pushing 90 degrees on Thursday. The shortwave
progged to arrive on Friday looks to drop temperatures back into
the 70s through the weekend. Warmer temperatures return on Monday
with highs into the 80s. Low temperatures in the 40s and 50s are
forecast most nights. STP
&&
.AVIATION...
Scattered showers and thunderstorms today, most concentrated along
the mountains and foothills and east of Rosebud county. Expect
local MVFR conditions near precipitation areas. Gusty winds and
small hail can be expected with most thunderstorms today, with an
isolated severe storm possible over SE Montana into the western
Dakotas. Westerly winds gusting to 25kts expected this afternoon,
diminishing late this evening. Convection will diminish this
evening with a few showers continuing through the early morning
hours. Can't rule out a few areas of stratus/fog developing
overnight into Tuesday morning, especially along the foothills and
areas that see significant precipitation today. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 051/076 051/084 057/090 056/076 050/073 051/079 055/085
30/U 00/U 00/U 22/W 21/U 11/U 11/U
LVM 045/073 047/082 052/086 051/074 046/073 046/078 050/082
41/N 00/U 01/N 22/T 11/U 11/U 12/T
HDN 050/075 049/085 054/090 054/077 049/073 049/079 054/085
30/U 00/U 00/U 21/U 21/U 11/U 11/U
MLS 054/074 052/086 059/091 059/077 052/072 051/078 056/082
30/N 00/U 00/U 21/B 21/B 10/U 11/U
4BQ 051/073 052/085 058/090 059/078 051/070 051/076 056/082
30/U 00/U 00/U 11/U 21/B 11/U 11/U
BHK 051/072 051/083 057/088 058/077 050/069 049/074 052/078
50/N 00/U 00/U 11/U 21/B 11/U 11/U
SHR 044/073 048/083 054/090 055/077 048/071 049/079 052/084
31/U 00/U 00/U 12/T 21/B 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
836 AM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HEAVY RAIN 4 WSW BILLINGS 45.76N 108.61W
06/20/2022 M1.51 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 1 NW ROUNDUP 46.45N 108.55W
06/20/2022 M1.02 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 3 NNE BILLINGS 45.84N 108.52W
06/20/2022 M1.26 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 10 ENE MELVILLE 46.17N 109.77W
06/20/2022 M1.14 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY RAIN 5 S BILLINGS 45.72N 108.52W
06/20/2022 M1.25 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 2 WNW JOLIET 45.50N 109.01W
06/20/2022 M1.18 INCH CARBON MT COCORAHS
0700 AM HEAVY RAIN 11 NNE BIG TIMBER 45.99N 109.90W
06/20/2022 M1.15 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY RAIN 15 SW ROUNDUP 46.33N 108.74W
06/20/2022 M1.35 INCH MUSSELSHELL MT CO-OP OBSERVER
0800 AM HEAVY RAIN 4 ENE HUNTLEY 45.94N 108.25W
06/20/2022 M1.46 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM HEAVY RAIN 7 SW BILLINGS 45.71N 108.65W
06/20/2022 M1.17 INCH YELLOWSTONE MT COCORAHS
0800 AM HEAVY RAIN 6 SSE COLUMBUS 45.55N 109.22W
06/20/2022 M1.50 INCH STILLWATER MT COCORAHS
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N BRIDGER 45.33N 108.91W
06/20/2022 M1.20 INCH CARBON MT CO-OP OBSERVER
&&
TRCSpecial Weather Statement
National Weather Service Billings MT
1256 PM MDT Mon Jun 20 2022
MTZ057-058-138-201930-
Southern Rosebud MT-Southern Big Horn MT-Northern Big Horn MT-
1256 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of southeastern Big
Horn and south central Rosebud Counties through 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Lodge Grass, or 31 miles north of Sheridan, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kirby, Rosebud Battlefield Park and Northern Cheyenne Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4517 10703 4524 10715 4556 10689 4535 10655
TIME...MOT...LOC 1856Z 220DEG 25KT 4525 10702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
111 PM MDT Mon Jun 20 2022
MTZ138-171-WYZ198-199-201945-
Southern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
111 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of south central Big
Horn and northwestern Sheridan Counties through 145 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Medicine Wheel, or 37 miles northeast of Lovell,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodge Grass, Wyola and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4495 10771 4505 10785 4543 10745 4513 10708
TIME...MOT...LOC 1911Z 221DEG 37KT 4505 10769
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
147 PM MDT Mon Jun 20 2022
MTZ138-202015-
Southern Big Horn MT-
147 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of south central Big
Horn County through 215 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lodge Grass, or 32 miles northwest of Sheridan, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodge Grass, Wyola and Rosebud Battlefield Park.
This storm will cross I-90 near Wyola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4502 10742 4521 10755 4548 10711 4508 10691
TIME...MOT...LOC 1946Z 235DEG 33KT 4514 10741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersThe Billings radar (KBLX), 150 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029529.